Colorado, 2012

Winter Weather in Colorado, May 7 to 8, 2012

May 7 to 8, 2012 · NWS GJT · 4 events in 4 counties and zones

A Pacific trough produced significant amounts of late season snowfall in some mountain areas of western Colorado.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific trough produced significant amounts of late season snowfall in some mountain areas of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 7, 3:39 AM MST, 6 hours 21 minutes earlier.

Area forecast discussion, May 7, 3:39 AM MST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
439 AM MDT MON MAY 7 2012

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 431 AM MDT MON MAY 7 2012

SHRTWV ENERGY DIGGING SOUTHWEST ACROSS WYOMING AND NORTHERN UTAH
WILL EVENTUALLY CLOSE OFF AS A DEEPENING LOW PRESSURE SYSTEM AS IT
SAGS SOUTH INTO WESTERN ARIZONA TONIGHT. DEEP EASTERLY FLOW WILL
HELP TO DRAG HIGH PLAINS MOISTURE WESTWARD ACROSS THE DIVIDE AND
INTO WESTERN COLORADO TODAY. INCREASED INSTABILITY AS A RESULT OF
COLDER AIR ALOFT MOVING OVER WILL RESULT IN INCREASED COVERAGE OF
SHOWERS AND AFTERNOON THUNDERSTORMS TODAY. SOME SNOW EXPECTED
ABOVE 9000 FEET...WITH THE INTERSTATE 70 IMPACTED NEAR VAIL
PASS...ALONG WITH MONARCH PASS AND THE HIGHER PASSES THROUGH THE
SAN JUANS. IMPACT ON HIGHWAYS EXPECTED TO BE NEGLIGIBLE AS A RESULT
OF THE RECENT WARM WEATHER...SO NO WINTER HIGHLIGHTS PLANNED AT
THIS TIME.

CONVECTION ONGOING FROM THE AFTERNOON INSTABILITY LOOKS TO BE
SUSTAINED INTO THE EVENING AND EARLY MORNING HOURS OVER THE
SOUTHERN TWO-THIRDS OF THE CWA BY UPPER DYNAMICS. THIS UPPER
SUPPORT WILL BE COMING FROM A DEFORMATION ZONE BEING PULLED
THROUGH NORTHERN PORTIONS OF COLORADO AND UTAH BY THE MAIN UPPER
LOW RETROGRADING SOUTHWARD THROUGH WESTERN ARIZONA. DRIER AIR
MOVING IN BEHIND THE DEFORMATION ZONE SHOULD LEAD TO CLEARING
SKIES ACROSS THE FAR NORTH. WITH CLOUDS IN PLACE MOST OTHER
AREAS...LOWS WILL BE SLOW TO FALL AND THE CURRENT FORECAST LOOKS
ON TRACK.

TUESDAY THE DEFORMATION ZONE LOOKS TO STALL OVER THE SOUTHERN CWA
AND MID LEVEL MIXING RATIO/S SUGGEST THE MOISTURE WILL BE TRAPPED
OVER THE SOUTHERN CWA AS WELL. THIS MOISTURE SHOULD HELP INCREASE
AFTERNOON INSTABILITY WITH MODELS STILL INDICATING LOW LEVEL
CONVERGENCE ALONG THE SOUTHERN DIVIDE INTO THE WESTERN SAN JUANS SO
CONFIDENCE STILL QUITE HIGH THAT THE LIKELY POPS STILL LOOK ON TRACK
AND MADE VERY LITTLE CHANGES. TEMPERATURES WILL REBOUND ON TUESDAY
AS CLOUD AND PRECIPITATION COVERAGE WILL BE REDUCED OVER THE
REMAINDER OF THE CWA WITH THE BIGGEST CHANGE IN THE NORTHERN
VALLEYS...WITH AFTERNOON READING PUSH BACK TO NEAR NORMAL.

WITH THE UPPER SUPPORT WEAKENING THE CONVECTION SHOULD BE ABLE TO
END OVER MOST OF THE AREA TUESDAY NIGHT AND HAVE REDUCED POPS
ESPECIALLY AFTER MIDNIGHT. THE MODELS WANT TO KEEP THE CONVERGENT
ZONE AND RESIDUAL MOISTURE IN PLACE ACROSS OUR SOUTHERN MOUNTAINS SO
AGAIN HAVE ADDED AFTERNOON SHOWERS AND THUNDERSTORMS FROM THE
CENTRAL DIVIDE INTO THE SAN JUAN RANGE BUT LEFT THEM LOW END
SCATTERED TO ISOLATED. TEMPERATURES WILL CONTINUE THE TREND UPWARD
AND HAVE SHOULD BE PUSH UP ANOTHER 5 DEGREES OR SO AS AN UPPER RIDGE
OF HIGH PRESSURE IF NOSED INTO OUR CWA BY THE NEXT ARRIVING TROF AND
PACIFIC JET TO THE NORTHWEST STATES.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 431 AM MDT MON MAY 7 2012

WESTERLY FLOW ALOFT STARTS OFF THIS PERIOD WITH A SUBTLE WAVE
DROPPING INTO THE FORECAST AREA. THIS WILL KEEP UNSETTLED
CONDITIONS OVER THE REGION AS SUFFICIENT MOISTURE REMAINS IN THE
AREA TO KEEP SCATTERED CONVECTION GOING DURING THE AFTERNOON AND
EVENING HOURS. THE WESTERLY COMPONENT TO THE FLOW LIFTS NORTH BY
THE WEEKEND...WITH WESTERN RIDGE BECOMING MORE ESTABLISHED.
HOWEVER...SOME ENERGY GETS TRAPPED UNDER THE BUILDING RIDGE WITH
WEAKNESS NOTED OVER THE GREAT BASIN. MOISTURE POOLING ALONG THE
FRONT RANGE WILL CONTINUE TO DRIFT WESTWARD THROUGH THIS PERIOD
WITH DIURNALLY DRIVEN SHOWERS EXPECTED THROUGH THE WEEKEND. NO
MAJOR QPF MAKERS EXPECTED AT THIS TIME...SO WILL KEEP POPS IN THE
SCATTERED CATEGORIES AT BEST FOR NOW. TEMPERATURES WILL REMAIN
ABOVE SEASONAL NORMS THROUGH THE PERIOD...IN SPITE OF THE
INCREASED CLOUD COVER AND SHOWERS IN THE REGION.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY NIGHT)
ISSUED AT 431 AM MDT MON MAY 7 2012

VFR CONDITIONS EXPECTED TO CONTINUE AT ALL TAF SITES ACROSS
WESTERN CO AND EASTERN UT THROUGH MID MORNING...WITH SHOWERS
DEVELOPING OVER THE CONTINENTAL DIVIDE BY MIDDAY...DRIFTING
WESTWARD THIS AFTERNOON. SOME MOUNTAIN OBSCUREMENT LIKELY TO
OCCUR WITH SHOWERS AND LOWERING CLOUDS THIS AFTERNOON WITH
THUNDERSTORM ACTIVITY INCREASING. MVFR CIGS POSSIBLE AT KASE AND
KEGE FROM 16Z THROUGH 03Z THIS EVENING...WITH SHOWERS THEN
DIMINISHING BY MIDNIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...JDC/15
LONG TERM...JDC
AVIATION...JDC
Hazardous weather outlook, May 7, 4:27 AM MST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
527 AM MDT MON MAY 7 2012

COZ001>014-017>023-UTZ022>025-027>029-081200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
527 AM MDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS WITH A FEW THUNDERSTORMS WILL LATE THIS MORNING
ALONG THE CONTINENTAL DIVIDE AND DRIFT WEST INTO EASTERN UTAH BY
THIS EVENING. WET SNOW WILL FALL OVER THE HIGHEST MOUNTAIN
PASSES...WITH ACCUMULATIONS FROM 1 TO 3 INCHES POSSIBLE. THE
SHOWERS WILL DIMINISH BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY OVER THE MOUNTAINS
OF WESTERN COLORADO. A FEW OF THESE SHOWERS WILL DRIFT OVER THE
VALLEYS. EASTERN UTAH IS EXPECTED TO REMAIN GENERALLY DRY THROUGH
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, West Elk and Sawatch Mountains

When
May 7, 10:00 AM MST to May 8, 5:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall accumulations of 3 to 6 inches were measured above the 9000 foot level. Locally higher amounts included 8 inches on Schofield Pass.

Winter Weather, Northwestern San Juan Mountains

When
May 7, 1:00 PM MST to May 8, 7:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Mesonet
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall accumulations of 3 to 6 inches were measured above the 10,000 foot level.

Winter Weather, Southwestern San Juan Mountains

When
May 7, 2:00 PM MST to May 8, 7:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Mesonet
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall accumulations of 2 to 5 inches were measured above the 10,000 foot level.

Winter Weather, Upper Gunnison River Valley

When
May 7, 9:00 PM MST to May 8, 1:00 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
CoCoRaHS
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall accumulations around an inch were measured across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385000, 385003, 385004, 385002.